Alert archive / Pennsylvania / Flash Flood Warnings in 2015

Flash Flood Warning 44, NWS Pittsburgh, PA

July 13, 2015Allegheny County, Armstrong County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 13, 2015, 8:49 PM EDT for Allegheny County, Armstrong County, Westmoreland County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2015, 8:49 PM EDT (00:49 UTC)
Expired
Jul 13, 2015, 11:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Allegheny County, PA, Armstrong County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 58 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 9:05 PM EDTFLASH FLOODVandergrift, PAFLOODING AT ALLEGHENY LUDLUM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2015-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2015-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
724 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

925 
WGUS51 KPBZ 140050
FFWPBZ
PAC003-005-129-140345-
/O.NEW.KPBZ.FF.W.0044.150714T0049Z-150714T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
849 PM EDT MON JUL 13 2015

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN ARMSTRONG COUNTY IN WEST CENTRAL PENNSYLVANIA...
  NORTHEASTERN ALLEGHENY COUNTY IN SOUTHWESTERN PENNSYLVANIA...
  NORTHWESTERN WESTMORELAND COUNTY IN SOUTHWESTERN PENNSYLVANIA...

* UNTIL 1145 PM EDT

* AT 849 PM EDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING
  ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY
  FALLEN. FLASH FLOODING IS ALREADY OCCURRING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PENN HILLS...MONROEVILLE...VANDERGRIFT...APOLLO...PLUM...
  MURRYSVILLE...NEW KENSINGTON...LOWER BURRELL...HARRISON TOWNSHIP...
  WILKINS TOWNSHIP...OAKMONT...ARNOLD...TARENTUM...NATRONA HEIGHTS...
  SPRINGDALE...BRACKENRIDGE...CHURCHILL...FORD CITY...VERONA AND
  LEECHBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

PLEASE REPORT FLOODING BY CALLING 4 1 2...2 6 2...1 9 8 8...POSTING
TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER AT NWSPITTSBURGH. 
&&

LAT...LON 4058 7940 4052 7946 4048 7945 4049 7943
      4047 7941 4043 7942 4044 7984 4067 7983
      4067 7969 4080 7969 4079 7937

$$
4 follow-up statements
919 
WGUS71 KPBZ 140115
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
914 PM EDT MON JUL 13 2015

PAC003-005-129-140345-
/O.CON.KPBZ.FF.W.0044.000000T0000Z-150714T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ARMSTRONG PA-ALLEGHENY PA-WESTMORELAND PA-
914 PM EDT MON JUL 13 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR
SOUTHWESTERN ARMSTRONG...NORTHEASTERN ALLEGHENY AND NORTHWESTERN
WESTMORELAND COUNTIES...

AT 914 PM EDT...LOCAL LAW ENFORCEMENT REPORTED FLOODED ROADS IN 
NORTHERN WESTMORELAND COUNTY. UP TO TWO INCHES OF RAIN HAS ALREADY 
FALLEN. FLASH FLOODING IS ALREADY OCCURRING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PENN HILLS...MONROEVILLE...VANDERGRIFT...APOLLO...PLUM...
MURRYSVILLE...NEW KENSINGTON...LOWER BURRELL...HARRISON TOWNSHIP...
WILKINS TOWNSHIP...OAKMONT...ARNOLD...TARENTUM...NATRONA HEIGHTS...
SPRINGDALE...BRACKENRIDGE...CHURCHILL...FORD CITY...VERONA AND
LEECHBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

PLEASE REPORT FLOODING BY CALLING 4 1 2...2 6 2...1 9 8 8...POSTING
TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER AT NWSPITTSBURGH. 
&&

LAT...LON 4058 7940 4052 7946 4048 7945 4049 7943
      4047 7941 4043 7942 4044 7984 4067 7983
      4067 7969 4080 7969 4079 7937

$$
261 
WGUS71 KPBZ 140154
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
952 PM EDT MON JUL 13 2015

PAC003-005-129-140345-
/O.CON.KPBZ.FF.W.0044.000000T0000Z-150714T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ARMSTRONG PA-ALLEGHENY PA-WESTMORELAND PA-
952 PM EDT MON JUL 13 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR
SOUTHWESTERN ARMSTRONG...NORTHEASTERN ALLEGHENY AND NORTHWESTERN
WESTMORELAND COUNTIES...

AT 952 PM EDT...LOCAL LAW ENFORCEMENT REPORTED PART OF ROUTE 356 IN 
WESTMORELAND COUNTY REMAINED CLOSED DUE TO HIGH WATER. THE MAIN LINE 
OF HEAVY RAIN HAS MOVED EAST...HOWEVER ADDITIONAL CELLS OF HEAVY 
RAIN CONTINUE TO RE-FIRE OVER THE WARNED AREA. 
. 
 
FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PENN HILLS...MONROEVILLE...VANDERGRIFT...APOLLO...PLUM...
MURRYSVILLE...NEW KENSINGTON...LOWER BURRELL...HARRISON TOWNSHIP...
WILKINS TOWNSHIP...OAKMONT...ARNOLD...TARENTUM...NATRONA HEIGHTS...
SPRINGDALE...BRACKENRIDGE...CHURCHILL...FORD CITY...VERONA AND
LEECHBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

PLEASE REPORT FLOODING BY CALLING 4 1 2...2 6 2...1 9 8 8...POSTING
TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER AT NWSPITTSBURGH. 
&&

LAT...LON 4058 7940 4052 7946 4048 7945 4049 7943
      4047 7941 4043 7942 4044 7984 4067 7983
      4067 7969 4080 7969 4079 7937

$$
495 
WGUS71 KPBZ 140231
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1029 PM EDT MON JUL 13 2015

PAC003-005-140239-
/O.CAN.KPBZ.FF.W.0044.000000T0000Z-150714T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ARMSTRONG PA-ALLEGHENY PA-
1029 PM EDT MON JUL 13 2015

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN ARMSTRONG AND
NORTHEASTERN ALLEGHENY COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 4043 7942 4044 7970 4053 7970 4055 7976
      4058 7977 4063 7970 4067 7969 4068 7966
      4062 7961 4063 7958 4061 7958 4060 7955
      4059 7957 4056 7956 4054 7948 4053 7945
      4048 7945 4049 7943 4047 7941

$$

PAC129-140345-
/O.CON.KPBZ.FF.W.0044.000000T0000Z-150714T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTMORELAND PA-
1029 PM EDT MON JUL 13 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR
NORTHWESTERN WESTMORELAND COUNTY...

AT 1029 PM EDT...LOCAL LAW ENFORCEMENT REPORTED PART OF ROUTE 356 
REMAINS FLOODED NEAR STANFORD LUMBER. THE HEAVY RAIN HAS EXITED... 
BUT RUNOFF REMAINS A PROBLEM.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
VANDERGRIFT...APOLLO...PLUM...MURRYSVILLE...NEW KENSINGTON...LOWER
BURRELL...HARRISON TOWNSHIP...ARNOLD...BRACKENRIDGE...FREEPORT...
NORTH APOLLO...WEST LEECHBURG...AVONMORE...SALTSBURG...OKLAHOMA...
EAST VANDERGRIFT...SLICKVILLE AND NORTH WASHINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

PLEASE REPORT FLOODING BY CALLING 4 1 2...2 6 2...1 9 8 8...POSTING
TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER AT NWSPITTSBURGH. 
&&

LAT...LON 4043 7942 4044 7970 4053 7970 4055 7976
      4058 7977 4063 7970 4067 7969 4068 7966
      4062 7961 4063 7958 4061 7958 4060 7955
      4059 7957 4056 7956 4054 7948 4053 7945
      4048 7945 4049 7943 4047 7941

$$
504 
WGUS71 KPBZ 140340
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1140 PM EDT MON JUL 13 2015

PAC129-140349-
/O.EXP.KPBZ.FF.W.0044.000000T0000Z-150714T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTMORELAND PA-
1140 PM EDT MON JUL 13 2015

...THE FLASH FLOOD WARNING FOR NORTHWESTERN WESTMORELAND COUNTY WILL
EXPIRE AT 1145 PM EDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.  PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 4043 7942 4044 7970 4053 7970 4055 7976
      4058 7977 4063 7970 4067 7969 4068 7966
      4062 7961 4063 7958 4061 7958 4060 7955
      4059 7957 4056 7956 4054 7948 4053 7945
      4048 7945 4049 7943 4047 7941

$$

CL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 8:07 PM EDT, 42 minutes earlier.

Area forecast discussion, Jul 13, 8:07 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
807 PM EDT MON JUL 13 2015

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS TUESDAY AND
TUESDAY NIGHT AS A COLD FRONT APPROACHES. LESS HUMID CONDITIONS
WILL RETURN LATER WEDNESDAY INTO FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
800PM UPDATE...LINE OF VERY LIGHT SHOWERS/SPRINKLES HAS DEVELOPED
AHEAD OF CROSSING SHORTWAVE. EAST OF THIS LINE...CONVECTION HAS
POPPED UP WITH A FEW STROKES OF LIGHTNING. THESE STORMS ARE NOT
LASTING LONG...BUT WILL LIKELY CONTAIN BRIEF HEAVY DOWNPOURS. THE
UPPER LEVEL WAVE SPARKING THIS ACTIVITY WILL CLEAR THE AREA LATER
THIS EVENING...ALLOWING FOR A PERIOD OF DRY WEATHER AND DECREASED
CLOUD COVER OVERNIGHT.

PREVIOUS DISCUSSION...
CONVECTIVE COMPLEX DIVING SOUTH FROM OHIO WILL MOVE INTO KENTUCKY
AND WEST VIRGINIA THIS EVENING WITH ONLY A FEW SHOWERS INTO
EASTERN OHIO DIMINISHING AS THEY MOVE EAST. OTHERWISE SCATTERED
SHOWERS ACROSS THE RIDGES WILL WEAKEN WITH LOSS OF DAYTIME
HEATING. LITTLE CHANGE TO TEMPERATURES FROM PREVIOUS FORECAST WITH
DEW POINTS REMAINING ELEVATED WELL INTO THE 60S.

BETTER CHANCES FOR WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE
TUESDAY AFTERNOON AS A STRONGER UPPER LEVEL SHORTWAVE AND TROUGH
APPROACHES...WITH AN ASSOCIATED COLD FRONT. LIKELY POPS BY
AFTERNOON. SEVERE OR FLASH FLOOD THREAT STILL SEEMS ON THE
UNCERTAIN SIDE WITH TIMING AND AMOUNT OF LOW LEVEL INSTABILITY.
LEFT MENTION OF ISOLATED FLOOD THREAT LATER TUESDAY FOR NOW.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
BULK OF DEEP MOISTURE WITH UPPER TROUGH AND COLD FRONT WILL CROSS
REGION TUESDAY NIGHT WITH LIKELY POPS. COLD FRONT SWEEPS EAST BY
WEDNESDAY AFTERNOON WITH LOWER SHOWER CHANCES AS THE DAY
PROGRESSES. DRIER AND COOLER AIR WEDNESDAY NIGHT INTO EARLY
FRIDAY AS A BUBBLE OF HIGH PRESSURE SINKS SOUTHEAST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
DRY INTERLUDE ENDS BY FRIDAY AFTERNOON AS A WARM FRONT ADVANCES
FROM THE SOUTHWEST...WITH DECENT RAIN CHANCES FOR SATURDAY. ZONAL
FLOW ON TOP OF A FLAT RIDGE WILL BRING CHANCE POPS FROM QUICK
MOVING SYSTEMS THROUGH THE WEEKEND INTO MONDAY. TEMPERATURES WILL
BE NEAR SEASONAL NORMS.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
THUNDERSTORM COMPLEX DIVING SOUTH BEFORE IT GETS TO THE  AREA. SOME
RESIDUAL SHOWER ACTIVITY TRAILING OFF FROM THE MAIN COMPLEX WILL
CLIP THE WESTERN HALF OF THE AREA.  ALSO A FEW SHOWERS POPPING OVER
THE MOUNTAIN RIDGES.

WARM FRONT WILL BE THE FOCUS FOR MORE SHOWERS ACROSS THE REGION.
DEEPER MOISTURE AND MORE VIGOROUS WAVE WILL RESULT IN ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS TUESDAY. LIGHT FOG IS POSSIBLE AGAIN
TONIGHT AS THE BOUNDARY LAYER STAYS WELL MOISTENED.

OUTLOOK...NON VFR IN WIDESPREAD SHRA/TSRA INTO TUE NIGHT THEN NON
VFR CIGS MAY LINGER WELL INTO WED. AREAS OF NON VFR IN SHRA AND TSRA
SHOULD RETURN ON FRI.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 13, 8:20 AM EDT, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
820 AM EDT MON JUL 13 2015

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-141230-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
820 AM EDT MON JUL 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE POSSIBLE TUESDAY
NIGHT. WITH CONTINUED SATURATED GROUND...FLOODING IS A
POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:33 PM EDTSpecial Weather StatementPBZMercer57 min
Jul 14, 3:32 PM EDTSevere Thunderstorm WarningPBZMercer, Venango43 min
Jul 14, 3:55 PM EDTFlash Flood WarningPBZMercer3 hr
Jul 14, 4:20 PM EDTSpecial Weather StatementPBZBeaver, Lawrence, Mercer, Venango40 min

Nearby

Flash Flood Warnings in Pennsylvania, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.